Colorado, 2023

High Wind in Colorado, March 10 to 11, 2023

March 10 to 11, 2023 · NWS PUB · 3 events in 2 counties and zones

Snow increased in coverage and intensity across parts of southern Colorado during this period, while high winds also increased across the southeast mountains and into the I-25 corridor. Over parts of the far southern I-25 corridor, winds were gusting as high as 67 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Snow increased in coverage and intensity across parts of southern Colorado during this period, while high winds also increased across the southeast mountains and into the I-25 corridor. Over parts of the far southern I-25 corridor, winds were gusting as high as 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 10, 3:11 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Mar 10, 3:11 PM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
311 PM MST Fri Mar 10 2023

.SHORT TERM...(This evening through Saturday)
Issued at 249 PM MST Fri Mar 10 2023

Key messages:

1) Snow increases in coverage and intensity across the Continental
   Divide tonight and continues through the day Saturday.

2) Strong wind potential over the Eastern Mtns tonight, especially
   for the southern Sangre de Cristo Mtns into the S I-25 corridor.

3) Cooler with showers developing across the SE Plains Saturday.

Current water vapor imagery and upper air analysis is indicating
moderate to strong westerly flow across the region as as a broad
upper trough is translating across the West Coast attm. Water vapor
imagery is also indicating abundant available moisture streaming
across the West Coast through the Great Basin and into western
Colorado at this time, with GOES data indicating PWATS running
150 to 250 percent of normal within this plume. Regional radars
are indicating precipitation spreading across western Colorado
and into the Central and Southwest Mtns, with a few echoes spreading
across the Upper Arkansas River valley attm. Further east, seeing
bouts of wave clouds spreading across the southeast Plains, with
pockets of breezy westerly winds across high mountain valleys and
southeast mountains, with some breezy southerly winds across the
far southeast plains. Despite the bouts of clouds, temperatures
have warmed into the mid 50s to mid 60s across the plains this
afternoon.

For Tonight and Saturday...westerly flow continues to increase
across the region through Saturday morning, as the West Coast
trough continues to translate across the Great Basin and Rockies.
With said embedded moisture within the orographic flow, will continue
to see snow increasing in coverage and intensity across the ContDvd
tonight, which looks to continue through the day Saturday. Current
grids indicate 10 to 20 inches of snow across the Western Mosquito
and Eastern Sawatch ranges and Eastern San Juan Mtns, with locally
higher amounts on west facing slopes. This snow, combined with gusty
westerly winds of 30-60 mph, will create dangerous travel conditions
across the higher mountain passes through the day Saturday, with
current Winter Storm Warnings still looking good. Other winter
weather advisories for the for lower elevations of Lake County,
the La Garita Mtns, the lower elevations west of the ContDvd and
the higher elevations of the Sangre de Cristo Mtns will also remain
in place.

Further east, breezy to windy conditions to persist over and near
the higher terrain tonight, with a few models still indicting a small
window of downslope winds across the lee slopes of southern Sangre
de Cristo Mtns. However, with models differing on this marginal set
up for downslope winds, will not be issuing a high wind warning,
through later shifts will continue to monitor. The passing wave will
spread scattered showers, across the high mtn valleys through the
eastern mts and immediate adjacent plains later tonight and through
the day Saturday, with showers spreading south and west across the
plains along the passing systems cold front Saturday morning and
afternoon. The timing of this front continues to be faster and
with the front likely moving across the Palmer Dvd late Saturday
morning, and with that said, I have cooled high temperatures
areawide. Still, with temperatures in the 40s and 50s, showers
across the plains to be mainly rain, with some light snow
accumulations possible across the higher terrain of the Pikes
Peak region and southeast mts.

.LONG TERM...(Saturday night through Friday)
Issued at 249 PM MST Fri Mar 10 2023

Key Messages:

1) Active weather expected through the weekend with rain and snow
chances for the plains and a Winter Storm Warning in effect for much
of the Continental Divide.

2) Warmer and dry for Monday and Tuesday.

3) Our next potential weather system arrives mid-week.

Saturday Night through Sunday..

The upper low transitions across the northern plains Saturday night
into Sunday morning, bringing us continued light to moderate
snowfall across  the Continental Divide, and rain changing over to
snow across the plains. Much of Sunday's precipitation on the plains
will be upslope enhanced, with day time high temperatures on Sunday
looking much cooler than Saturday as well. Both the NAM and the
Canadian suggest a reinforcing shot of precip for Sunday night into
early Monday morning, with the passage of shortwave energy embedded
in weak ridging aloft. Overall accumulations for Sunday and into
Monday look to be light, with generally 3 to 5 inches of new snow
for the central mountains, the La Garitas, and the San Juans
wrapping up Sunday evening, 2 to 4 inches for the Sangres Sunday
afternoon to Monday morning, and 3 inches or less for the Wet
Mountains, Teller county, and the Palmer Divide. If this trend with
the extra push of shortwave energy and associated snowfall over our
eastern mountains continues, may need to extend the Winter Weather
Advisory we have in place for the Sangres until midnight or even
into the early morning hours of Monday.

Monday and Tuesday..

We remain under weak riding and northwesterly flow aloft for Monday,
with light snow continuing in our central mountains and clearing sky
conditions for our plains. Daytime highs will likely remain in the
50s on our plains with light diurnally driven winds. By Tuesday our
flow becomes more zonal, allowing for dry, westerly, downsloping
winds. This pattern will keep precipitation chances minimal, even in
the high country. It will also allow many of us to warm into the 60s
for daytime highs. We could see some spotty critical fire weather
conditions on Tuesday afternoon as well, especially across our gap
flow prone areas, though at this time winds look to be very marginal.

Wednesday Onwards..

By midweek our next potential storm arrives, though at this time
there is much uncertainty associated with it. Ensembles are in
agreement that some sort of trough will push through the region from
Wednesday into Thursday, though there are still considerable
differences in the shape of the trough, along with timing and
location differences as well. At this point, CMCE members show the
highest amplitude, and deterministic runs of the Canadian even try
to close the low off over the four corners region. The GEFS shows a
much weaker and faster wave, and the EPS is somewhat in the middle
of both. For now, it appears evident that a system will bring active
weather to the region, though at this point impacts are still
unknown. Behind the system, we likely stay cooler than average for
our Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 249 PM MST Fri Mar 10 2023

VFR conditions expected at COS and PUB through tonight with
bouts of mtn wave clouds spreading across the region. Breezy
westerly winds to mix down across the terminals through the late
afternoon. Gusty westerly winds to continue overnight across
the higher terrain west of the terminals, with potential for llws
at COS, with expected southeast winds through the evening into
the overnight. Breezy west to northwest winds are expected to
develop at COS and PUB early Saturday morning, ahead of a cold
front across eastern Colorado, which could bring MVFR conditions
with rain and snow showers.

Mainly VFR conditions expected at ALS through this taf period,
with gusty southwest winds continuing through the late afternoon.
Strong westerly flow aloft will bring showers to the higher
terrain west and east of the terminal, with the potential for
a few isolated showers drifting across the terminal, leading
to possible brief MVFR cigs and vis. Gusty southwest winds to
develop once again Saturday morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 PM MST Saturday for COZ058-060-061.

Winter Weather Advisory until 11 PM MST Saturday for COZ059.

Winter Weather Advisory until 11 PM MST Saturday for COZ064-067.

Winter Weather Advisory until 6 AM MDT Sunday for COZ066.

Winter Storm Warning until 6 AM MDT Sunday for COZ068.

Winter Weather Advisory until 6 AM MDT Sunday for COZ073-075.

&&

SHORT TERM...MW
LONG TERM...EHR
AVIATION...MW
Hazardous weather outlook, Mar 10, 10:29 AM MST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1029 AM MST Fri Mar 10 2023

COZ058>089-093>099-111730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1029 AM MST Fri Mar 10 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow increases in coverage and intensity across the Continental
Divide today into tonight. Light to moderate, occasionally heavy,
snow is expected with lighter snow intensity over the southeast
mountains tonight.

Spotty critical fire weather conditions are likely across the far
southern I-25 corridor this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow is expected along the mountains through much of Sunday, with
the heaviest snow Saturday and along the central and western
mountains. Up to around 1 foot of snow is anticipated along the
Sangre de Cristo Mountains, with 1-3 feet of snow expected along the
central and western mountains. This snow, coupled with strong winds
will make travel difficult to dangerous across higher elevation
roads given snow covered roads and reduced visibilities.

There is potential for another storm system in the latter half of
next week, bringing with it more mountain snow and chances for
impactful precipitation to lower elevations.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

RODRIGUEZ/EHR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 10, 7:55 PM MST to 7:58 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 10, 11:55 PM MST to 11:58 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Apache City.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 10, 11:58 PM MST to March 11, 12:01 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Red Creek.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090016, 1090015, 1090017.